Alert archive / Illinois / Beach Hazards Statements in 2016

Beach Hazards Statement 14, NWS Chicago, IL

September 16, 2016Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Sep 16, 2016, 3:44 AM CDT for Lake County, Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2016, 3:44 AM CDT (08:44 UTC)
Expired
Sep 16, 2016, 10:15 AM CDT
In force
7 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WHUS43 KLOT 160844
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
344 AM CDT FRI SEP 16 2016

ILZ006-161645-
/O.NEW.KLOT.BH.S.0014.160916T0844Z-160916T2200Z/
LAKE IL-
344 AM CDT FRI SEP 16 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS AFTERNOON. 

* LOCATION...FAR NORTHEAST ILLINOIS BEACHES.

* FORECAST WAVE HEIGHTS...3 TO 5 FT.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED AT THE BEACHES.
PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU INTO DEEPER WATER ALONG THE PIER STRUCTURE.

EXPOSED BEACHES ARE MORE LIKELY TO EXPERIENCE THE MOST
SIGNIFICANT WAVE AND CURRENT IMPACTS. IMPACTS AT BEACHES WITH
PROTECTIVE BREAKWALLS OR JETTIES WILL BE SUBJECT TO THE
ORIENTATION OF STRUCTURES AS WELL AS WIND AND WAVE DIRECTION.

$$
1 follow-up statement
789 
WHUS43 KLOT 161515
CFWLOT

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1015 AM CDT FRI SEP 16 2016

ILZ006-161615-
/O.CAN.KLOT.BH.S.0014.000000T0000Z-160916T2200Z/
LAKE IL-
1015 AM CDT FRI SEP 16 2016

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

$$

RC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:20 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 16, 3:20 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
320 AM CDT FRI SEP 16 2016

.SHORT TERM...
320 AM CDT

Through tonight...

Low pressure over the northern plains and associated short wave
trough will be the primary drivers of our weather in the short
term. MCS over much of IA has been quickly weakening along its
eastern flanks as it tries to move eastward into northern IL where
a drier and more stable air mass is in place. Moisture/instability
axis extends NNW-SSE from IA into western and southern IL and is
expected to gradually spread east across our CWA later today.

Short range guidance is pretty gung-ho about developing convection
over MO and then showing an uptick in coverage of showers and
storms across northern Illinois heading into the morning hours.
Water vapor imagery does seem to pick up on this feature, though
it is pretty subtle and thus far lacking any much in the way of
any precip with it. Cannot rule out precip developing with this
feature this morning as guidance suggests, but given the lack of
any development thus far am growing increasingly skeptical. Given
current satellite/radar trends it is also looking more and more
doubtful that MCS of IA will do much of any consequence this
morning in our CWA, with best precip chances western CWA.

In the wake of the morning shortwave does appear as though we
could see many dry hours from midday into much of the afternoon
over much of the CWA. Given the atmosphere will grow increasingly
moist and modestly unstable, scattered showers/isolated t-storms
could pop this afternoon, especially toward evening, but did lower
pops some given the lack of large scale support, a widespread
soaking rain looks unlikely this afternoon.

Tonight, upper trough over the northern plains is progged to open
up and weaken as trailing cold front slowly sags southeastward
toward the area. Showers/storms will likely develop along this
front this afternoon to our northwest, with the remnants of this
activity spreading southeast across the CWA tonight. Given what
looks to be to negligible upper forcing and only weak low level
forcing along the front, seems likely that coverage/intensity of
the activity will be on the decrease as it spreads into the area.

Izzi

&&

.LONG TERM...
320 AM CDT

Saturday through Thursday...

Weak cold front will continue to slowly sag southeast across the
CWA Saturday, with some potential for showers/storms ahead of the
front, mainly south of I-80. Temp/dewpoint gradient associated
with the front aren't that tight, so air mass behind the front
will mainly just turn slowly less humid Sat afternoon, with more
sunshine probably keeping temps as warm if not a bit warmer than
Friday north of the front.

Sunday and Monday look like great days with seasonable temps
Sunday and turning warm on Monday ahead of the next weak cold
front that should pass across the region Monday night. Again, weak
forcing and unfavorable time of day should somewhat limit our
precip chances with this frontal passage. Another bout of
seasonable temps and sunshine Tuesday should give way to more warm
air Wed and Thur, with highs likely getting up into the 80s again,
especially by Thursday.

Izzi

&&

.AVIATION...
For the 06Z TAFs...

Main forecast concern for the period remains chances for shra/tsra
Friday morning through Friday evening.

Sely winds to arnd 10 kt will persist through the night as high
pressure moves off the New England coast and low pressure
troughing moves across the cntrl plains.

Precip chances will increase from west to east as cpcn associated
with a cluster of storms over Iowa moves slowly to the east and
south. Latest trends suggest that the line of TS currently
approaching the nwrn corner of IL will reach RFD by arnd 12z.
However, the air mass over nrn IL/IN is relatively stable and the
activity is showing a weakening trend. While there remains a
relatively high chance for some wetting rain at the terminals, the
chances for TS are less certain. So, feel that RFD still has the
greatest chance for TS to directly impact the terminal, and have
maintained the tempo, but have pushed back timing a couple hours
to reflect the relatively slow ewd progression. Should activity
continue the weakening trend, the ern terminals may only se shra,
or perhaps some isold/embedded TS. Given the current weakening
trend and the poor initialization of the latest high res model
guidance, will maintain the going forecast trend, but also push
back the timing for the ern terminals as well.

The larger scale model guidance still suggests that there should
be a lull in the activity during the early/mid afternoon with
potential redevelopment in the late afternoon and early evening.
But during this time, timing and coverage remains somewhat
uncertain. However, the larger scale pattern is trending toward
broad scale isentropic lift and warm advection ahead of a cold
front pushing across the middle and upper Mississippi Valley, so
have gone with a prob30 group for TS to reflect the chances for TS
across the region, which could impact the terminals at some point
durg the late afternoon to early evening hours.

&&

.MARINE...
241 PM CDT

High pressure is centered over the eastern Great Lakes today
while a trough of low pressure stretches from Hudson Bay into the
southern Plains. Fresh to strong southerly breeze will be in place
through Saturday, then a cold front will move across the lake
turning winds northwesterly Saturday night into early Sunday. High
pressure will briefly build over the lake Sunday allowing winds to
diminish, then turn south again Sunday night into Monday.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 15, 3:13 PM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 PM CDT THU SEP 15 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
313 PM CDT THU SEP 15 2016 /413 PM EDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY AFTER MIDNIGHT WEST OF
THE I-39 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED THUNDERSTORM RISK.
SATURDAY...
  ELEVATED THUNDERSTORM RISK.
MONDAY...
  LIMITED THUNDERSTORM RISK.
WEDNESDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

THUNDERSTORMS ARE LIKELY FROM LATE FRIDAY AFTERNOON THROUGH
SATURDAY MORNING AS A COLD FRONT MOVES ACROSS THE REGION.
LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 20 MPH.

&&

LMZ740>745-162015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
313 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY...AND AGAIN MONDAY
NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
313 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY...AND ARE POSSIBLE
AGAIN MONDAY INTO MONDAY NIGHT.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Nearby

Beach Hazards Statements in Illinois, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.